Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low TDM for my PI, should I switch?
Nov 25, 2001

Ive been on Fortovase for 7 mos. now, and my VL has been <50 copies over the last 3 months. I take Epivir and Zerit with the PI. My original VL was 15k and CD4 at 393 eight months ago. Now my CD4 is 501. When my doc looked at the blood trough level of my PI at 12.5 hours after the last dose, it was 62.5 and he said it was very low. He thinks I should take it 3x a day (instead of the usual 8 pills twice a day). I dont think I can comply with the tid schedule. Im thinking maybe I should add norvir to it, or just switch entirely to abacavir or the new Viread. I had a rash to Sustiva, so I cant take it anymore. Frankly, Im so ready to ditch the PI because I still have the occasional digestive problems with it. Plus I may be developing insulin resistance, and my triglycerides have gone up. Id appreciate your thoughts/ suggestions on what I need to do next. Thanks so much for your great website.

Response from Dr. Pavia

Although you are doing well on the fortavase, I agree with your doctor that a low trough level makes me nervous. For fortavase, there are no really convincing studies to correlate TDM with outcome, so it is more nervousness than real knowledge.

If you are developing insulin resistance that is worrisome. It does seem to be correlated, at least partially with lipid problems and body shape changes. How do you know? Are you measuring fasting insulin levels? Did you have a insulin tolerance test? If you add norvir, neither the digestive problems nor the triglycerides will get better...

Since your viral load was 15K to begin with, you might do very well with an abacavir based regimen, either with zerit, or going to the AZT/3TC/Abacavir single combined formulation of Trizivir. It seems like that is the most attractive option. Tenofovir is an very appealing drug, but there is precious little data to support using the combo of tenofovir/zerit/epivir, although my gut feel is that it would work for you with few if any side effects.

Ah well, when we have no data, we have to fall back on clinical instinct. Good luck,

ATP



Previous
Need for a wonderbra?!
Next
high cholesterol/triglycerides

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement